Montana, 2021

High Wind in Montana, November 25 to 28, 2021

November 25 to 28, 2021 · NWS BYZ · 7 events in 5 counties and zones

A very, tight north/south pressure gradient was in place across the western portions of the Billings Forecast Area. As a result, numerous high wind gusts were reported.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A very, tight north/south pressure gradient was in place across the western portions of the Billings Forecast Area. As a result, numerous high wind gusts were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Nov 25, 2:55 AM MST, 2 hours 34 minutes earlier.

Area forecast discussion, Nov 25, 2:55 AM MST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Billings MT
255 AM MST Thu Nov 25 2021

.DISCUSSION...
Today through Friday night...

Areas of fog this morning are dissipating as downslope increases
west of Billings and airmass dries out causing some of the precip
to be mist in some areas. Does not appear to be accumulating but
could be some frosty trees mainly north and east of Billings in
Yellowstone and Musselshell counties. Visibility impacts should
limited until 0900 LST when fog should dissipate.

Strong pressure gradients already setting up along the foothills
with IDA-LWT at 14.4 mb and wind gusts have already hit 58 mph at
KLVM. This gradient is expected to reach 22 mb this morning and
persist at this strength before winding down Friday afternoon.
Current wind advisory looks good and think lack of upper level
support will keep most wind gusts below 70 mph through the
period. Local guidance indicates Harlowton and Big timber area
likely to see winds gusting to near 60 mph especially as a window
of better north to south pressure gradients as leeside troughing
strengthens today. HREF mean wind gusts are close to 50 mph so
enough confidence to put out a high wind warning for those areas.

Otherwise broad ridging across the area will bring moderating
temperatures and dry conditions through Friday. A weak disturbance
may bring a few fast moving showers Friday evening but little
moisture expected. borsum

Saturday through Wednesday...

Little changes to the extended forecast tonight. Temperatures will
be well above normal, reaching towards records Sunday through
Thursday. Normal temperatures this time of year are in the upper
30s to low 40s, which is where our lows will be sitting. The main
concern during this period is going to be gusty winds, especially
around the Livingston area. We could see near advisory levels
(winds 58+ mph) Sunday and Monday, so definitely something to
keep an eye on. Breezy winds could also stretch out east in the
lower elevations. Models are indicating a possible pattern change
late next week but details are limited this far out.

High temperatures will be in the 40s and low 50s Saturday,
warming to the 50s and 60s Sunday through Wednesday.

Plouffe

&&

.AVIATION...

Winds near KLVM will continue to gust 50 to 60kts through
Thanksgiving into Friday. These winds will also increase early
this morning from K6S0 to K3HT with gusts to 60kts which will
continue through the day. Mountain waves are also possible from
Red Lodge north to Harlowton. Fog reducing visibility to a mile or
less at KBIL is also possible through 12Z.

Plouffe
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Fri     Sat     Sun     Mon     Tue     Wed
-------------------------------------------------------
BIL 050 039/054 035/049 037/059 040/057 037/056 040/060
    0/N 00/N    10/B    00/N    00/B    10/B    01/N
LVM 049 035/053 032/049 037/057 038/055 035/054 037/058
    0/N 00/N    10/N    00/N    00/N    10/N    01/N
HDN 050 034/057 032/050 033/062 036/059 032/057 035/062
    1/N 00/N    20/B    00/B    00/B    10/B    01/B
MLS 047 035/057 031/044 032/062 039/056 032/053 036/059
    0/B 00/B    00/B    00/B    00/B    10/B    01/B
4BQ 050 035/059 034/047 033/063 040/057 034/055 036/061
    0/B 00/N    10/B    00/B    00/U    10/B    00/B
BHK 044 033/055 029/042 027/058 037/054 032/050 034/057
    0/B 00/B    00/B    00/N    00/U    10/B    00/N
SHR 053 032/060 032/049 030/063 035/058 032/057 034/062
    0/B 00/B    20/B    00/B    00/B    10/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 PM MST Friday FOR ZONES
      65-66.
     High Wind Warning in effect until 5 PM MST Friday FOR ZONES
      141-228.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Nov 25, 1:06 AM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Billings MT
106 AM MST Thu Nov 25 2021

MTZ029-034-057-170-173-235-251000-
Northern Carbon-Southwestern Yellowstone-Musselshell-Northern Big
Horn-Northeastern Yellowstone-Northern Stillwater-
106 AM MST Thu Nov 25 2021

...PATCHY DENSE FOG...

Patchy dense fog is impacting portion of south central Montana.
Interstate 90 and US Highway 87 are among the impacted routes.

The fog is expected to last through 6 AM MST.

Locations impacted include...
Billings, Columbus, Laurel, Lockwood, Huntley, Shepherd, Billings
Heights, Worden, Billings West End, Ballantine, Pompeys Pillar, Molt,
Silesia, Acton, Park City and Comanche.

LAT...LON 4554 10887 4562 10931 4567 10897 4609 10888
      4606 10861 4641 10822 4599 10784 4563 10788
      4593 10807

Borsum
Local storm report, Nov 25, 3:02 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
302 AM MST THU NOV 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/25/2021  M64.00 MPH       PARK               MT   ASOS

&&

PLOUFFE
Local storm report, Nov 25, 3:28 AM MST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
328 AM MST THU NOV 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
11/25/2021  M67.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0304 AM     NON-TSTM WND GST 3 WSW NYE               45.41N 109.87W
11/25/2021  M53.00 MPH       STILLWATER         MT   MESONET

&&

PLOUFFE
Local storm report, Nov 25, 4:13 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
413 AM MST THU NOV 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     NON-TSTM WND GST 6 ENE LIVINGSTON        45.70N 110.45W
11/25/2021  M74.00 MPH       PARK               MT   ASOS

&&

PLOUFFE
Local storm report, Nov 25, 4:40 AM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
440 AM MST THU NOV 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     NON-TSTM WND GST 9 SE MELVILLE           46.00N 109.84W
11/25/2021  M54.00 MPH       SWEET GRASS        MT   MESONET

0347 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
11/25/2021  M53.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

PLOUFFE
Local storm report, Nov 25, 4:56 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
456 AM MST THU NOV 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     NON-TSTM WND GST 3 ENE LIVINGSTON        45.69N 110.50W
11/25/2021  M55.00 MPH       PARK               MT   DEPT OF HIGHWAYS

&&

PLOUFFE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Southern Wheatland

When
November 25, 5:29 AM MST to 4:45 PM MST
Where
Southern Wheatland forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
46.466, -109.844 (the zone’s center; the record gives no point)

Winds gusted to 68 mph across the area.

High Wind, Northern Sweet Grass

When
November 25, 6:00 AM MST to November 26, 1:35 PM MST
Where
Northern Sweet Grass forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 63 mph across the area.

High Wind, Northern Stillwater

When
November 25, 9:15 AM MST
Where
Northern Stillwater forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the area.

High Wind, Musselshell

When
November 25, 1:00 PM MST
Where
Musselshell forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.497, -108.398 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the area.

High Wind, Livingston Area

When
November 25, 4:35 PM MST to November 26, 1:00 AM MST
Where
Livingston Area forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted between 75 and 79 mph for several hours.

High Wind, Livingston Area

When
November 28, 4:30 AM MST
Where
Livingston Area forecast zone
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
45.488, -110.526 (the zone’s center; the record gives no point)

Winds gusted to 76 mph at the Livingston Airport.

High Wind, Northern Sweet Grass

When
November 28, 4:55 AM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, November 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987286, 987288, 987291, 987297, 987294, 987301, 987299.